Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 9, NWS Topeka, KS

April 9, 2013Marshall County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 9, 2013, 5:42 PM CDT for Marshall County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2013, 5:42 PM CDT (22:42 UTC)
Expired
Apr 9, 2013, 6:30 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Marshall County, KS

The radar

The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 6:00 PM CDTHAIL 0.756 Wsw Beattie, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 456 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
456 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

709 
WUUS53 KTOP 092242
SVRTOP
KSC117-092330-
/O.NEW.KTOP.SV.W.0009.130409T2242Z-130409T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CDT TUE APR 9 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN NORTHEAST KANSAS...

* UNTIL 630 PM CDT

* AT 538 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BLUE
  RAPIDS...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL.

  SOURCE...TRAINED WEATHER SPOTTERS. ONE INCH HAIL WAS REPORTED 
ALONG THE RILEY MARSHALL COUNTY LINE SOUTHWEST OF BLUE RAPIDS.

  IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEATTIE AROUND 600 PM CDT.
  SUMMERFIELD AROUND 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4000 9624 3990 9624 3961 9655 3970 9674
      4001 9649
TIME...MOT...LOC 2241Z 215DEG 34KT 3973 9657

HAIL...1.25IN
WIND...<50MPH

$$
1 follow-up statement
866 
WWUS53 KTOP 092256
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
556 PM CDT TUE APR 9 2013

KSC117-092330-
/O.CON.KTOP.SV.W.0009.000000T0000Z-130409T2330Z/
MARSHALL-
556 PM CDT TUE APR 9 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MARSHALL COUNTY UNTIL 630 PM CDT...

AT 553 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF BEATTIE...AND MOVING NORTHEAST AT 35 MPH.

HAZARD...HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEATTIE AROUND 6 PM CDT.
  SUMMERFIELD AROUND 620 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3975 9647 3979 9660 4001 9645 4000 9624
      3990 9624
TIME...MOT...LOC 2256Z 217DEG 32KT 3983 9648

HAIL...1.25IN
WIND...<50MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:25 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 9, 3:25 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT TUE APR 9 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 325 PM CDT TUE APR 9 2013

CONVECTION BEGINNING TO INCREASE ALONG THE COLD FRONT THIS
AFTERNOON. AREAS IN THE WARM AIR OUT AHEAD OF THE FRONT REMAIN IN
THE MIDDLE TO UPPER 70S WHILE TEMPERATURES BEHIND DROP SHARPLY.
CONCORDIA STILL ONLY 40 DEGREES THIS HOUR WITH 30S NOT FAR WEST.
THE MAIN LARGE SCALE UPPER LOW CURRENTLY OVER COLORADO CONTINUES TO
MOVE SLOWLY EASTWARD.

WITH THE COLD AIR MOVING EASTWARD SO QUICKLY AND A WARM MID LEVEL
CAP STILL IN PLACE...EXPECT MOST SHOWERS AND STORMS TO BE GENERATED
ABOVE AND BEHIND THE FRONT AS IT PASSES. THIS BRINGS THE WIND AND
TORNADO THREAT DOWN CONSIDERABLY...BUT THERE IS STILL A CHANCE FOR
LOWER END SEVERE HAIL.

THE SECONDARY CONCERN REMAINS THE COLD DOME MOVING INTO THE AREA.
WHILE THE WARM NOSE REMAINS NEARLY 10C...THE COLD NOSE NEAR 910MB
COOLS TO NEARLY -4C...AND WILL BE ABLE TO REFREEZE PRECIPITATION AS
IT FALLS THROUGH THE COLD AIR...PARTICULARLY FOR SMALLER DROPLETS.
WHILE CONVECTIVE CHANCES DECREASE THIS EVENING...BROAD ISENTROPIC
LIFT IN A SATURATED LAYER NEAR 295K COULD MAKE FOR SEVERAL HOURS OF
FREEZING RAIN OR FREEZING DRIZZLE. THINK ACCUMULATIONS WILL BE
LIGHT...BUT ENOUGH OF AN IMPACT TO WARRANT AN ADVISORY ACROSS OUR
NORTH CENTRAL COUNTIES. THIS ADVISORY MAY NEED TO BE SHIFTED SOUTH
AND EAST AS THE NIGHT GOES ON...AS COOLER TEMPERATURES MAKE THEIR
WAY EASTWARD. EXPECT TO SWITCH TO SLEET TOWARD SUNRISE AND DIMINISH
IN COVERAGE. HIGHS NOT LIKELY TO MAKE IT MUCH OUT OF THE 30S WEST TO
LOW 40S EAST.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 325 PM CDT TUE APR 9 2013

UPPER LOW DEEPENS RATHER QUICKLY WEDNESDAY NIGHT THOUGH MAIN TROF
LOOKS TO PUSH THROUGH EARLY IN THE EVENING WITH ONLY SHALLOW
MOISTURE REMAINING IN ITS WAKE. WILL LEAVE SOME SMALL POPS IN PLACE
IN MAINLY NORTHEASTERN LOCATIONS. TEMPERATURE PROFILES WILL AGAIN
SUPPORT WINTRY PRECIPITATION TYPES IN THE OVERNIGHT HOURS...BUT
ANYTHING BEYOND VERY LIGHT AMOUNTS SEEMS QUITE UNLIKELY. UPPER LOW
EXITS TO THE EAST OF THE AREA BY LATE THURSDAY THOUGH LOW CLOUD
CONTINUES TO APPEAR TO BE RATHER PREVALENT AND WITH THE AREA
RECOVERING FROM WEDNESDAY NIGHT COLD AIR ADVECTION AND HIGHS WILL
STILL STRUGGLE INTO THE 40S WITH GOOD MIXING. SOME MODIFICATION WILL
OCCUR FOR FRIDAY WITH INCREASING INSOLATION AND WEAKER WINDS.

TEMPS CONTINUE TO WARM FOR THE WEEKEND BUT THE NEXT COLD FRONT LOOKS
TO SLIDE IN LATE SUNDAY. THE WINDOW FOR MOISTURE TO RETURN WITH THIS
FRONT IS NOT LARGE...BUT PERHAPS ENOUGH FOR THUNDERSTORMS IN
SOUTHERN AND EASTERN AREAS. A SECONDARY COLDER AIRMASS THEN COMES IN
BEHIND A DEEPER SHORTWAVE AROUND TUESDAY WITH AT LEAST MINOR CONCERN
FOR ANOTHER BOUT OF WINTRY WEATHER AS LOW LEVEL TEMPS DIVE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1235 PM CDT TUE APR 9 2013

CURRENT RADAR TRENDS AND SFC OBS SHOW THE FRONT MOVING MUCH
FASTER THAN MODELS PREDICTED. ATTM...EXPECT FROPA ACROSS MHK BY 19Z
AND TOP/FOE BY 23Z. DO EXPECT SOME TSRA DEVELOPMENT...BUT WITH THE
SPEED AND TIMING OF THE FRONT...A WELL ORGANIZED CONVECTIVE EVENT
FOR THE TERMINALS BEGINS TO COME INTO QUESTION. UPSTREAM SFC OBS
SHOWING IFR CONDITIONS JUST BEHIND THE FRONT WITH REDUCED VSBY TO
AROUND TWO MILES WITH FOG. FOLLOWED SUIT FOR THE TERMINALS AFTER
FROPA. SFC TEMPERATURES WILL ALSO LEAD TO FZDZ FOR MHK BY 07Z AS
MUCH COLDER SFC AIR FILTERS IN.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 10 AM CDT WEDNESDAY FOR KSZ008-009-
020-021-034.

&&

SHORT TERM...67
LONG TERM...65
AVIATION...BYRNE
Hazardous weather outlook, Apr 9, 2:10 PM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
210 PM CDT TUE APR 9 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-101915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
210 PM CDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE REMAINS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS EAST
CENTRAL KANSAS THIS AFTERNOON AND THIS EVENING. THIS IS GENERALLY
FOR AREAS EAST OF A LINE FROM COUNCIL GROVE TO TOPEKA...AND STORMS
ARE MOST LIKELY BETWEEN 4 AND 10 PM. THERE COULD BE LARGE HAIL
AROUND 1 INCH IN DIAMETER AND GUSTY WINDS OF 60 MPH.

WITH TEMPERATURES FALLING BELOW FREEZING...FREEZING DRIZZLE AND
FREEZING RAIN IS POSSIBLE ACROSS NORTH CENTRAL KANSAS WITH LIGHT
ACCUMULATIONS OF ICE ON MAINLY EXPOSED AND ELEVATED SURFACES. A
WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 10 AM WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FREEZING RAIN AND SLEET ARE POSSIBLE ACROSS NORTH CENTRAL KS
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING ACROSS EAST
CENTRAL KANSAS. SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY FREEZING
RAIN OR SLEET TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

WOLTERS

In the hours before

Local storm report, Apr 9, 5:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             7 E WHITE CITY          38.80N 96.61W
04/09/2013  E0.88 INCH       MORRIS             KS   TRAINED SPOTTER

&&
Local storm report, Apr 9, 5:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             PARKERVILLE             38.76N 96.66W
04/09/2013  E0.75 INCH       MORRIS             KS   PUBLIC

&&

BARJENBRUCH
Local storm report, Apr 9, 5:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             6 N RANDOLPH            39.52N 96.75W
04/09/2013  E0.75 INCH       RILEY              KS   TRAINED SPOTTER

&&

BARJENBRUCH
Special weather statement, Apr 9, 5:32 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
532 PM CDT TUE APR 9 2013

KSZ023-092245-
POTTAWATOMIE-
532 PM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATOMIE
COUNTY...

THROUGH 545 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH
ACROSS PORTIONS OF NORTHWESTERN POTTAWATOMIE COUNTY. TRAINED WEATHER
SPOTTERS REPORTED THIS STORM WAS PRODUCING NICKEL SIZE HAIL AND HEAVY
RAIN.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3956 9641 3937 9661 3942 9672 3943 9671
      3945 9672 3946 9671 3946 9669 3948 9668
      3948 9667 3953 9663 3954 9660 3957 9658
TIME...MOT...LOC 2232Z 211DEG 43KT 3947 9662
Special weather statement, Apr 9, 5:34 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CDT TUE APR 9 2013

KSZ022-023-036-038-092300-
GEARY-POTTAWATOMIE-RILEY-WABAUNSEE-
534 PM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...SOUTH
CENTRAL POTTAWATOMIE...EAST CENTRAL GEARY AND NORTHWESTERN WABAUNSEE
COUNTIES...

THROUGH 600 PM CDT...A THUNDERSTORM WILL MOVE NORTH AT 50 MPH ACROSS
PORTIONS OF SOUTHEASTERN RILEY...SOUTH CENTRAL POTTAWATOMIE...EAST
CENTRAL GEARY AND NORTHWESTERN WABAUNSEE COUNTIES. TRAINED WEATHER
SPOTTERS REPORTED THIS STORM WAS PRODUCING NICKEL SIZE HAIL AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MANHATTAN...ST.
GEORGE...WAMEGO AND LOUISVILLE. MOTORISTS ALONG INTERSTATE 70 BETWEEN
MILE MARKERS 308 AND 323 COULD ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3934 9657 3927 9624 3888 9648 3893 9670
TIME...MOT...LOC 2234Z 196DEG 44KT 3901 9655
Local storm report, Apr 9, 5:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             7 S BLUE RAPIDS         39.58N 96.66W
04/09/2013  E1.00 INCH       MARSHALL           KS   EMERGENCY MNGR

            LOTS OF QUARTER SIZE HAIL.

&&

BARJENBRUCH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 1:33 PM CDTWinter Weather AdvisoryTOPClay, Cloud, Dickinson, Geary, Morris, Ottawa and 3 more28 hr
Apr 9, 4:03 PM CDTSpecial Weather StatementTOPDickinson27 min
Apr 9, 4:07 PM CDTSevere Thunderstorm WarningTOPDickinson23 min
Apr 9, 4:25 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley35 min
Apr 9, 4:50 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee40 min
Apr 9, 4:59 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington46 min
Apr 9, 5:32 PM CDTSpecial Weather StatementTOPPottawatomie13 min
Apr 9, 5:34 PM CDTSpecial Weather StatementTOPGeary26 min
Apr 9, 5:46 PM CDTSpecial Weather StatementTOPMarshall29 min
Apr 9, 5:53 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley37 min
Apr 9, 6:09 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.